Skip to main content
Log in

Probability Functions Generated by Set-Valued Mappings: A Study of First Order Information

  • Recent Franco-Chilean collaborations in variational analysis
  • Published:
Set-Valued and Variational Analysis Aims and scope Submit manuscript

Abstract

Probability functions appear in constraints of many optimization problems in practice and have become quite popular. Understanding their first-order properties has proven useful, not only theoretically but also in implementable algorithms, giving rise to competitive algorithms in several situations. Probability functions are built up from a random vector belonging to some parameter-dependent subset of the range of that given random vector. In this paper, we investigate first order information of probability functions specified through a convex-valued set-valued application. We provide conditions under which the resulting probability function is indeed locally Lipschitzian. We also provide subgradient formulæ. The resulting formulæ are made concrete in a classic optimization setting and put to work in an illustrative example coming from an energy application.

This is a preview of subscription content, log in via an institution to check access.

Access this article

We’re sorry, something doesn't seem to be working properly.

Please try refreshing the page. If that doesn't work, please contact support so we can address the problem.

Similar content being viewed by others

References

  1. van Ackooij, W.: A discussion of probability functions and constraints from a variational perspective. Set-Valued Var. Anal. 28(4), 585–609 (2020). https://doi.org/10.1007/s11228-020-00552-2

    Article  MathSciNet  Google Scholar 

  2. Prékopa, A.: Logarithmic concave measures with applications to stochastic programming. Acta Sci. Math. 32, 301–316 (1971)

    MathSciNet  Google Scholar 

  3. Henrion, R., Strugarek, C.: Convexity of chance constraints with independent random variables. Comput. Optim. Appl. 41, 263–276 (2008)

    Article  MathSciNet  Google Scholar 

  4. Laguel, Y., van Ackooij, W., Malick, J., Matiussi Ramalho, G.: On the convexity of level-sets of probability functions. J. Convex Anal. 29(2), 1–32 (2022)

    MathSciNet  Google Scholar 

  5. Uryas’ev, S.: Derivatives of probability functions and some applications. Ann. Oper. Res. 56, 287–311 (1995). https://doi.org/10.1007/BF02031712

    Article  MathSciNet  Google Scholar 

  6. Royset, J.O., Polak, E.: Implementable algorithm for stochastic optimization using sample average approximations. J. Optim. Theory Appl. 122(1), 157–184 (2004). https://doi.org/10.1023/B:JOTA.0000041734.06199.71

    Article  MathSciNet  Google Scholar 

  7. Royset, J.O., Polak, E.: Extensions of stochastic optimization results to problems with system failure probability functions. J. Optim. Theory Appl. 133(1), 1–18 (2007). https://doi.org/10.1007/s10957-007-9178-0

    Article  MathSciNet  Google Scholar 

  8. van Ackooij, W., Henrion, R.: Gradient formulae for nonlinear probabilistic constraints with Gaussian and Gaussian-like distributions. SIAM J. Optim. 24(4), 1864–1889 (2014). https://doi.org/10.1137/130922689

    Article  MathSciNet  Google Scholar 

  9. van Ackooij, W., Henrion, R.: (Sub-) gradient formulae for probability functions of random inequality systems under Gaussian distribution. SIAM J. Uncertain. Quantificat. 5(1), 63–87 (2017). https://doi.org/10.1137/16M1061308

    Article  MathSciNet  Google Scholar 

  10. van Ackooij, W., Malick, J.: Second-order differentiability of probability functions. Optim. Lett. 11(1), 179–194 (2017). https://doi.org/10.1007/s11590-016-1015-7

    Article  MathSciNet  Google Scholar 

  11. van Ackooij, W., Henrion, R., Pérez-Aros, P.: Generalized gradients for probabilistic/robust (probust) constraints. Optimization 69(7–8), 1451–1479 (2020). https://doi.org/10.1080/02331934.2019.1576670

    Article  MathSciNet  Google Scholar 

  12. van Ackooij, W., Javal, P., Pérez-Aros, P.: Derivatives of probability functions acting on parameter dependent unions of polyhedra. Set-Valued Var. Anal. 30(2), 487–519 (2022). https://doi.org/10.1007/s11228-021-00598-w

    Article  MathSciNet  Google Scholar 

  13. van Ackooij, W., Pérez-Aros, P.: Generalized differentiation of probability functions acting on an infinite system of constraints. SIAM J. Optim. 29(3), 2179–2210 (2019)

    Article  MathSciNet  Google Scholar 

  14. van Ackooij, W., Pérez-Aros, P.: Gradient formulae for nonlinear probabilistic constraints with non-convex quadratic forms. J. Optim. Theory Appl. 185(1), 239–269 (2020). https://doi.org/10.1007/s10957-020-01634-9

    Article  MathSciNet  Google Scholar 

  15. van Ackooij, W., Pérez-Aros, P.: Gradient formulae for probability functions depending on a heterogenous family of constraints. Open J. Math. Optim. 2, 1–29 (2021). https://doi.org/10.5802/ojmo.9

    Article  MathSciNet  Google Scholar 

  16. van Ackooij, W., Pérez-Aros, P.: Generalized differentiation of probability functions: parameter dependent sets given by intersections of convex sets and complements of convex sets. Appl. Math. Optim. 85(2), 1–39 (2022)

    MathSciNet  Google Scholar 

  17. Hantoute, A., Henrion, R., Pérez-Aros, P.: Subdifferential characterization of continuous probability functions under Gaussian distribution. Math. Program. 174(1–2), 167–194 (2019). https://doi.org/10.1007/s10107-018-1237-9

    Article  MathSciNet  Google Scholar 

  18. Correa, R., Hantoute, A., Pérez-Aros, P.: Characterizations of the subdifferential of convex integral functions under qualification conditions. J. Funct. Anal. 277(1), 227–254 (2019)

    Article  MathSciNet  Google Scholar 

  19. Correa, R., Hantoute, A., Pérez-Aros, P.: Subdifferential calculus rules for possibly nonconvex integral functions. SIAM J. Control Optim. 58(1), 462–484 (2020). https://doi.org/10.1137/18M1176476

    Article  MathSciNet  Google Scholar 

  20. Mordukhovich, B.S.: Variational Analysis and Generalized Differentiation I. Basic Theory. Grundlehren der Mathematischen Wissenschaften, vol. 330, p. 579. Springer, Berlin (2006)

    Book  Google Scholar 

  21. Mordukhovich, B.S.: Variational Analysis and Generalized Differentiation II. Applications. Grundlehren der Mathematischen Wissenschaften, vol. 331, p. 610. Springer, Berlin (2006)

    Google Scholar 

  22. Mordukhovich, B.S.: Variational Analysis and Applications p. 622. Springer, Berlin (2018). https://doi.org/10.1007/978-3-319-92775-6

    Book  Google Scholar 

  23. Rockafellar, R.T., Wets, R.J.-B.: Variational Analysis, 3rd edn. Grundlehren der Mathematischen Wissenschaften, vol. 317, p. 734. Springer, Berlin (2009). https://doi.org/10.1007/978-3-642-02431-3

    Book  Google Scholar 

  24. Mordukhovich, B.S., Nam, N.M.: Subgradient of distance functions with applications to Lipschitzian stability. Math. Program. 104(2-3), 635–668 (2005). https://doi.org/10.1007/s10107-005-0632-1

    Article  MathSciNet  Google Scholar 

  25. Zălinescu, C.: Convex Analysis in General Spaces p. 388. World Scientific, Romania (2002)

    Book  Google Scholar 

  26. Hiriart-Urruty, J.B., Lemaréchal, C.: Convex Analysis and Minimization Algorithms I, 2nd edn. Grundlehren der Mathematischen Wissenschaften, vol. 305, p. 418. Springer, Berlin (1996)

    Google Scholar 

  27. Fabian, M., Habala, P., Hájek, P., Montesinos, V., Zizler, V.: Banach Space Theory: The Basis of Linear and Nonlinear Analysis. CMS Books in Mathematics, p. 820. Springer, New York (2011)

    Book  Google Scholar 

  28. Conway, J.B.: A Course in Functional Analysis, pp. 1–419. Springer, New York (1985)

    Book  Google Scholar 

  29. Werner, D.: Funktionalanalysis, 7th edn. p. 561. Springer, Berlin (2011)

    Book  Google Scholar 

  30. Balder, E.J., Sambucini, A.R.: Fatou’s lemma for multifunctions with unbounded values in a dual space. J. Convex Anal. 12(2), 383–395 (2005)

    MathSciNet  Google Scholar 

  31. Surowiec, T.M.: Explicit stationarity conditions and solution characterization for equilibrium problems with equilibrium constraints. PhD thesis, Humboldt-Universität zu Berlin (2010)

  32. Clarke, F.H.: Optimisation and Nonsmooth Analysis. Classics in Applied Mathematics, p. 320. SIAM, Philadelphia (1987). https://doi.org/10.1137/1.9781611971309

    Book  Google Scholar 

  33. Bremer, I., Henrion, R., Möller, A.: Probabilistic constraints via SQP solver: application to a renewable energy management problem. Comput. Manag. Sci. 12, 435–459 (2015)

    Article  MathSciNet  Google Scholar 

  34. Syrtseva, K., de Oliveira, W., Demassy, S., van Ackooij, W.: Minimizing the difference of convex and weakly convex functions via bundle method. Pac. J. Optim., 1–34 (2024)

  35. Mordukhovich, B.S., Pérez-Aros, P.: Sensitivity Analysis of Stochastic Constraint and Variational Systems via Generalized Differentiation (2021). https://doi.org/10.48550/ARXIV.2112.05571. arXiv:2112.05571

    Book  Google Scholar 

  36. Correa, R., Hantoute, A., Pérez-Aros, P.: Sequential and exact formulae for the subdifferential of nonconvex integral functionals (2018). https://doi.org/10.48550/ARXIV.1803.05521

  37. Aubin, J.-P., Frankowska, H.: Set-Valued Analysis. Modern Birkhäuser Classics p. 461. Birkhäuser Boston, Inc., Boston, MA, Boston (2009). Reprint of the 1990 edition. https://doi.org/10.1007/978-0-8176-4848-0

    Book  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Wim van Ackooij.

Ethics declarations

Competing Interests

The authors declare no competing interests.

Additional information

Communicated by Claudia Sagastizabal

Publisher’s Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Springer Nature or its licensor (e.g. a society or other partner) holds exclusive rights to this article under a publishing agreement with the author(s) or other rightsholder(s); author self-archiving of the accepted manuscript version of this article is solely governed by the terms of such publishing agreement and applicable law.

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

van Ackooij, W., Pérez-Aros, P. & Soto, C. Probability Functions Generated by Set-Valued Mappings: A Study of First Order Information. Set-Valued Var. Anal 32, 6 (2024). https://doi.org/10.1007/s11228-024-00709-3

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI: https://doi.org/10.1007/s11228-024-00709-3

Keywords

Mathematics Subject Classification

Navigation